My daughter was just prescribed strattera. She is on the 5th day of the 25mg, then she takes a week of 40 and then her script is for 80mg. She has been taking it in the morning with a little breakfast right before she leaves for school. She said it makes her really sleepy about 4 hours later, so I am thinking about having her take it when she comes home from school. I don't know if the fatigue is something that will go away the longer she takes it, so I am not quite sure about changing the time she takes it. I am wondering too about other people's experiences taking straterra.
My 10 y.o son has been on it for several years and taking at night due to stomach upset when he first started taking it. However over the past month I have began to notice that he is becoming more irritable, restless, moody, etc., and I was wondering if taking it in the morning would change any of this, or are these side effects that have all of a sudden started coming out, or possibly they are not related to the Strattera at all....Just concerned so I thought I would raise the when to take question....With his Christmas break coming up and the longest no school time span except for summer, I thought it would be a good time to adjust or change meds if needed. I am going to make an appt. with his pediatrician to discuss further. However I would be curious to know if anyone else has changed timing of when to take the medication (morning vs. night) and noticed change in behaviors, or if they are noticing any of these side effects. Thanks!
Wow, I don't know how these meds work exactly, but if he's been on it for several years and has done okay, I would wonder if it's something else causing this. My son became moody and irritable around 10 or 11, and he's not on any medication, so I attributed it to early puberty and hormones. Did your son not having any trouble sleeping all these years taking the strattera at night?
AP, I guess you are saying I should keep having her take it in the am? Do you know anything about this med and if it works well. She suffers mainly from anxiety, which my doctor thinks stems from the add.
Last edited by americandancer; 11-10-2007 at 05:44 PM.
I was on Strattera for a few months. I have no experience beyond that time frame.
Strattera is associated with a high incidence of male sexual side effects. I do not know the consequences of the onset of puberty and Strattera - certainly something to monitor.
ADHD meds work by stimulating our CNS. The ADHD brain appears to have problems with dopamine and norepinephren regulation - neurotransmitters involved with focus and many other functions. Unfortunately the current ADHD meds are not target specific. Medical science has thousands of PET scans that clearly display the understimulated areas. PET scans show how the brain is reacting under load - very important - because the difference is not readily apparent otherwise, that is, when the subject is not trying to conventrate. To date, though, researchers have been unable to develop a med that targets just those regions. It comes down to which med has the least side effects. It varies greatly from person to person.
HokieGal, if your son isn't having problems sleeping, then I'd have a hard time blaming his moodiness on the fact that he is taking his Strattera at night. If he *is* having a hard time sleeping, then it's a possibility. Also, I don't think that it's likely to be a side effect after taking it for several years.
If he's sleeping okay, you should probably look at 1) is he just getting the attitude that comes with that age, 2) has he grown and needs a bigger dose of Strattera, or 3) is Strattera perhaps not the right med for him? I guess the biggest question is this: How is his attention span?
AmericanDancer, when starting Strattera, it's often helpful to take it night. It is - at least initially - very sedating. Straterra is *not* a stimulant like Ritalin or Adderall. It doesn't cause the insomnia that they do (at least not at first). Taking it at night also helps with the upset stomach that some kids get.